Montana, 2024

Damaging Winds in Montana, August 22 to 23, 2024

August 22 to 23, 2024 · NWS TFX · 31 events in 11 counties and zones

An anomalously strong upper level trough was set up just off the west coast, which resulted in a strong belt of mid level southerly flow across Southwest through North-central Montana. Synoptic winds were already breezy from the south, allowing thunderstorms to easily produce strong wind gusts given inverted-V soundings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An anomalously strong upper level trough was set up just off the west coast, which resulted in a strong belt of mid level southerly flow across Southwest through North-central Montana. Synoptic winds were already breezy from the south, allowing thunderstorms to easily produce strong wind gusts given inverted-V soundings. Wind gusts in excess of 80 mph were observed on this day as a line of gusty outflow spread northward over the plains.

A High Wind Warning was also issued for Southwest Montana this day, though no strong synoptic gusts were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 10:31 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 22, 10:31 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1131 PM MDT Thu Aug 22 2024

...Aviation Section Updated...

.SYNOPSIS...
After a dry and mostly calm day today, winds will be on the
increase on Friday as an upper level system pushes into the area.
Expect a few thunderstorms to also develop. Looking beyond Friday,
a cool and unsettled weather pattern will bring generally below
average temperatures along with a few chances for rainfall.

&&

.UPDATE...
Current forecast is on track. No updates planned for this
evening. There are a few light showers moving northward from Idaho
towards Southwest MT, but most of these showers should diminish as
they cross over the state line. Otherwise, temperatures look on
track.

For Friday, there is some concern for the potential fire weather
statements, with low humidity and gusty winds over Southwest MT.
Midnight shift will take one last look. Otherwise, it will be
windy, but wind speeds should remain below warning criteria.
Showers/thunderstorms are looking likely by Friday evening as an
upper level disturbance moves northward through the CWA. Some
storms could be severe, with the main threat being strong winds.
The current marginal risk area could be expanded further
northward, or even raised a category on later shifts if the HREF
pans out. Otherwise, expect a very warm day across the CWA on
Friday. Brusda

&&

.AVIATION...
23/06Z TAF Period

The initial concern this TAF period will be for widely scattered
showers and isolated thunderstorms moving into Southwest Montana
from Idaho overnight. Otherwise attention turns to daytime hours
Friday, where both deep mixing and scattered afternoon showers and
thunderstorms will result in a day of gusty winds. Any areas that
see showers Friday afternoon will have the potential to see strong
wind gusts (45+ kts). VFR conditions prevail otherwise, with winds
slowly diminishing mid to late evening Friday. -AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Thu Aug 22 2024/

Key Points:

-Elevated fire weather conditions expected Friday due to gusty
winds and a few thunderstorms across Southwestern Montana

-Unsettled weather expected over the next week, leading to a
wide variety of weather conditions

Short term (through Saturday)... Expect tranquil weather the rest
of the day today as weak upper level ridging and high pressure at
the surface, save for a low (<10%) chance of a stray shower
forming across the higher terrain of Southwestern Montana. Our
weather becomes noticeably more active tomorrow as a potent upper
level low digs in along the West Coast, especially during the
afternoon as an embedded trough axis begins to make its way
through Southwestern Montana. Across the southwest, expect winds
to increase through the day, with widespread wind gusts of 30-40
mph, and a few locations possibly seeing a few gusts to 50 mph or
so. In addition to the winds, this trough axis will also help to
kick off a few showers and thunderstorms, which could introduce
some additional wind gusts and cause the winds to be erratic for a
time. This combination will result in elevated fire weather
conditions, making fire starts more likely, and the winds may make
any new or existing fires a bit erratic at times. Further north
across the plains, expect a breezy day for much of the area, with
just a few evening showers and thunderstorms.

In the wake of this system on Friday, cooler air will begin to
filter into the area Friday night and Saturday, bringing highs
from the upper 80s to mid 90s to the mid 70s to mid 80s for highs
on Saturday. It will remain breezy, especially along the Rocky
Mountain Front, as a lee trough develops, resulting in a tight
pressure gradient along the Rocky Mountain Front. A few leftover
showers and thunderstorms will develop during the afternoon,
though these should remain very isolated on the eastern side of
the Continental Divide.

Extended (Sunday through next Thursday)... Cooler air will
continue to work its way into the area on Sunday in the wake of
the trough that will push its way through the area at the end of
this week, along with a few isolated to scattered showers, mainly
along the Continental Divide in Southwestern Montana. Given the
continued push of colder air into the area, some of the higher
peaks may see some termination dust (first snowfall) as snow
levels fall to around 8000 feet or so. Any accumulations will be
light, but they will serve as a reminder that fall is just around
the corner.

For the rest of the week, a progressive pattern will be in place
across the Northwestern US/Southwestern Canada, resulting in
variable weather conditions from day to day as we alternate
between upper level ridging and upper level troughing. Models are
mostly in agreement of the pattern, with just some minor
differences in timing of the ridges and troughs. Overall, expect a
cool weather pattern with a few chances for rain showers and
maybe a thunderstorm. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  92  54  80 /   0  20  20  20
CTB  49  88  52  72 /   0  10  40  20
HLN  54  92  54  80 /   0  30  20  40
BZN  52  89  50  83 /   0  50  20  10
WYS  43  74  40  71 /  20  40  20  10
DLN  49  80  45  73 /   0  20  20  20
HVR  58  95  58  83 /  10  30  40   0
LWT  52  90  53  84 /   0  40  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 22, 11:45 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1245 AM MDT Fri Aug 23 2024

MTZ325-328>330-230730-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1245 AM MDT Fri Aug 23 2024

...STRONG OUTFLOW FROM SHOWERS WILL IMPACT SOUTHERN
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTHWESTERN GALLATIN COUNTIES
THROUGH 130 AM MDT...

At 1244 AM MDT, Doppler radar was tracking showers producing strong
outflow along a line extending from 13 miles west of Lima to 11
miles north of Monida to 17 miles west of Henrys Lake. Movement was
north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lima, Monida, Dell, Grant, Bannack Pass, Red Rock Pass, Lakeview,
Clark Canyon, Raynolds Pass, and Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 11300 4473 11311 4508 11311 4512 11227
      4509 11137 4472 11144 4470 11149 4466 11147
      4461 11153 4454 11147 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4453 11236
      4445 11239 4449 11260 4448 11278 4436 11284
TIME...MOT...LOC 0644Z 183DEG 21KT 4468 11287 4473 11231 4471 11175

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM

The radar

The Pocatello radar (KSFX), 177 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 22, 11:59 PM MST
Where
Beaverhead County, 5.09 mi NE of Lima
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.690, -112.540

RAWS station LMRM8 Antelope measured a 67 mph gust. Time was estimated given RAWS sensors only report once per hour.

Thunderstorm Wind, Beaverhead

When
August 23, 1:00 AM MST
Where
Beaverhead County, 2.93 mi E of Armstead
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
44.970, -112.820

Ambient Weather Sensor measured gust.

Thunderstorm Wind, Beaverhead

When
August 23, 2:12 AM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

ASOS station KDLN Dillon Airport measured a strong outflow gust from decaying showers.

Thunderstorm Wind, Beaverhead

When
August 23, 12:45 PM MST
Where
Beaverhead County, 10.39 mi WSW of Grant
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
44.940, -113.250

RAWS station BRRM8 Brenner measured a severe gust. Time is estimated given RAWS only report once per hour.

Thunderstorm Wind, Beaverhead

When
August 23, 1:00 PM MST
Where
Beaverhead County, 1.62 mi ESE of Kidd
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.810, -112.720

Mesonet station MTM16 6.6 miles north of Dell measured a severe gust.

Thunderstorm Wind, Beaverhead

When
August 23, 1:15 PM MST
Where
Beaverhead County, 1.62 mi ESE of Kidd
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.810, -112.720

Mesonet station MTM16 6.6 miles north of Dell measured a severe gust.

Thunderstorm Wind, Beaverhead

When
August 23, 2:45 PM MST
Where
Beaverhead County, 0.85 mi SE of (Mqm)monida
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -112.310

MDT sensor MTMQM Monida Pass measured a severe gust.

Thunderstorm Wind, Lewis and Clark

When
August 23, 2:59 PM MST
Where
Lewis and Clark County, 1.46 mi SSE of Silver City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.730, -112.160

Trained spotter reports a 62 mph gust.

Thunderstorm Wind, Lewis and Clark

When
August 23, 3:06 PM MST
Where
Lewis and Clark County, 0.47 mi E of Broadwater
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
46.600, -112.070

Personal weather sensor measured a 62 mph gust.

Thunderstorm Wind, Lewis and Clark

When
August 23, 3:09 PM MST
Where
Lewis and Clark County, 4.15 mi N of Iron
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.740, -112.050

Public weather station reported a gust of 58 mph.

Thunderstorm Wind, Lewis and Clark

When
August 23, 3:30 PM MST
Where
Lewis and Clark County, 3.51 mi SE of Sieben
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -112.110

MDT sensor MTSBN Sieben Flats measured a severe gust.

Thunderstorm Wind, Lewis and Clark

When
August 23, 3:30 PM MST
Where
Lewis and Clark County, 2.13 mi NNE of Holter Dam
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
47.010, -112.010

Mesonet station EW3831 measured a 61 mph gust.

Thunderstorm Wind, Lewis and Clark

When
August 23, 3:33 PM MST
Where
Lewis and Clark County, 16.28 mi SE of Augusta Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -112.100

AWOS sensor K1GM Golf measured a severe gust.

Thunderstorm Wind, Cascade

When
August 23, 3:48 PM MST
Where
Cascade County, 7.95 mi SSE of Ulm
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.320, -111.470

AWOS station K1IM India measured a severe gust.

Thunderstorm Wind, Cascade

When
August 23, 3:56 PM MST
Where
Cascade County, 4.45 mi SE of Ulm
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
47.380, -111.460

Ambient Weather Sensor measured gust.

Thunderstorm Wind, Cascade

When
August 23, 4:00 PM MST
Where
Cascade County, 4.7 mi WNW of Eden
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -111.360

Mesonet station FW1843 measured a severe gust 10 miles WSW of Stockett.

Thunderstorm Wind, Cascade

When
August 23, 4:07 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

ASOS station KGTF Great Falls Airport measured a sever gust.

Thunderstorm Wind, Cascade

When
August 23, 4:10 PM MST
Where
Cascade County, 5.61 mi N of Sun River
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
47.610, -111.710

Ambient weather sensor measured a severe gust.

Thunderstorm Wind, Judith Basin

When
August 23, 4:15 PM MST
Where
Judith Basin County, 0.94 mi E of Geyser
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.250, -110.480

MDT sensor MTGYS Geyser measured a severe wind gust.

Thunderstorm Wind, Cascade

When
August 23, 4:15 PM MST
Where
Cascade County, 4.74 mi E of Cascade
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.280, -111.620

Mesonet station MTM76 Cascade E MDA measured a severe gust.

Thunderstorm Wind, Cascade

When
August 23, 4:15 PM MST
Where
Cascade County, 3.34 mi SW of (Gtf)great Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
47.440, -111.410

Public report of a 59 mph gust. Time estimated using radar.

Thunderstorm Wind, Judith Basin

When
August 23, 4:16 PM MST
Where
Judith Basin County, 2.28 mi NNE of Merino
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.280, -110.350

AWOS station K1BM Bravo measured a severe gust.

Thunderstorm Wind, Teton

When
August 23, 4:30 PM MST
Where
Teton County, 2.7 mi ENE of Power
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.740, -111.630

The public reported gusts estimated to be 60 mph east of I-15. Debris was lofted in the air.

Thunderstorm Wind, Fergus

When
August 23, 4:30 PM MST
Where
Fergus County, 2.07 mi N of Hoosac
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -109.850

MDT sensor MTDEN East of Denton measured a severe gust.

Thunderstorm Wind, Pondera

When
August 23, 4:45 PM MST
Where
Pondera County, 4.43 mi SE of Brady
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.980, -111.770

Trained spotter reports a partially broken power pole. Time was estimated by radar.

Thunderstorm Wind, Chouteau

When
August 23, 4:50 PM MST
Where
Chouteau County, 2.86 mi ENE of Loma
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.940, -110.440

The time and location was estimated. A farmer stated that freshly cut hay was blown by approximately 80 mph winds.

Thunderstorm Wind, Pondera

When
August 23, 4:50 PM MST
Where
Pondera County, 6.05 mi E of Brady
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
48.040, -111.700

An ambient weather sensor measured this strong gust.

Thunderstorm Wind, Pondera

When
August 23, 5:00 PM MST
Where
Pondera County, 4.15 mi SSW of Valier
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
48.250, -112.300

A personal weather station measured a severe gust.

Thunderstorm Wind, Liberty

When
August 23, 5:15 PM MST
Where
Liberty County, 3.68 mi E of Marias
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
48.320, -110.970

A personal weather station measured this severe gust.

Thunderstorm Wind, Glacier

When
August 23, 5:29 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

ASOS station KCTB Cut Bank Airport measured a severe caliber gust.

Thunderstorm Wind, Blaine

When
August 23, 7:18 PM MST
Where
Blaine County, 12.51 mi S of Ft Belknap Agency
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.300, -108.720

RAWS sensor FBLM8 Fort Belknap measured a severe gust. Time was estimated given RAWS sensors only report one time per hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200642, 1200643, 1200644, 1200646, 1200648, 1200649, 1200650, 1200651, 1200652, 1200653, 1200654, 1200655, 1200656, 1200657, 1200660, 1200661, 1200662, 1200663, 1200664, 1200665, 1200666, 1200667, 1200668, 1200669, 1200670, 1200645, 1200671, 1200672, 1200673, 1200675, 1200676.